Newly Diagnosed

My 59 year old husband has finally been diagnosed with severe ADHD.  He has talked about getting help for our entire marriage, but never followed through until now.  He has been prescribed the generic form of Ritalin (10mg), two to four times per day.  He is currently taking a pill in the morning and another one later in the afternoon.  Does anyone have any advice on what I can expect as far as side effects and pros and cons of him taking Ritalin?  Thanks.

Honestly, there is really no

Honestly, there is really no way to know. They affect so many people in so many different ways that it wouldn't be possible for anyone to say they are going to do x, y, and z.

Some people describe the 'fog lifting' for the first time in years and finally having a sense of 'normal' brain function. Some say they feel no different at all. For some who have anger issues, it helps decrease their outbursts and makes their fuse a bit longer.

In my situation, my husband claimed to have more ability to focus and concentrate on the task at hand (he took them solely for work), but they made him so hostile and irritable that I didn't recognize who he was. Worse yet, they seemed to put up a wall around him and he was in complete denial about how he was acting...both times. (he took 2 different ones so far). He hasn't tried a 3rd, not sure if he will. I want him to be happy and able to function but am terrified of going through the hell we went through the other two times. (mid-Oct through early Dec for the first, mid-Dec through late February for the second).

Best of luck! I truly hope they help!

Thanks for responding

Hi Sherri,

Thanks for responding to my question about my husband taking Ritalin.  So far I haven't noticed anything except that he spent over three hours out in the garage cleaning up all the messes he has been leaving in there over the past year.  He says that he has gotten a headache about two hours after he took the last two pills.  The headache seemed to linger for many hours, so I'm not sure if he will be able to continue with these pills.  He tends to get migraine headaches without the pills.

I remember many years ago his doctor gave him an anti-depressant that did what you described about the wall around him and being in denial about being hostile and very irritable.  This is completely different from his normal personality, so it really scared me.  Hopefully, these new pills won't do that to him.

If your husband finds something that works for him, please send me a note.  Best of luck!

Sincerely,

Karen

It is my understanding that

It is my understanding that anti-depressants can do that to someone who has ADHD. My husband was misdiagnosed and put on 3 different anti-depressants through the years. All of them did him the same way..made him hostile and irritable, but he did at least see how they were making him and stopped them. That was the difference. I think he wants so badly to feel 'normal' inside his head that he was fighting to stay on the meds (for ADHD) and thought he could control it himself. I think that is why he resisted for so long. I feel bad for him, but I couldn't live with the explosive, hostile person he became.

Very Sad

Hi Sherri,

My husband is so excited about these pills helping him, that it is going to be very sad if he can't continue to take them.  It would be difficult to tolerate him being hostile and irritable.  It is not like him to be hostile to others.  He has always been hostile to himself, and that is difficult enough to take.  He is hoping for a miracle with these pills, so he may end up more hostile to himself if he has to come off of them.

Thanks so much for your input.  

Sincerely,

Karen